CSN Login
Members Online: 0

You are here

Anyone get bad side effects that last too long?

stloosandi
Posts: 9
Joined: Jan 2011

Just feeling bad and want to know I am not alone in these ongoing negative symptoms....I had 1st chemo (carbo/taxol) Jan. 13th....and I am still not feeling well or "normal". I had every text book side effect...nausea that my pills didn't help, bone aches that were killer, bad headaches, fatigue that will not leave, stomach aches even if i try one bite of food..(and then I would need to rush to restroom to "get rid of that one bite" ) and before this I had constipation and although I need to be drinking more at this time...I have no desire other than few sips. Also have bad sore mouth so even when i finally want to eat...hurts terribly.
So many of you had related days 4-6 are probably worst......but what about by day 11? Sadly, also came down this weekend with sinus infection and was told by chemo nurses I should rush to emergency room because white cells way too low.(I had run fever and they wanted IV antibiotics!
Am I just unlucky or has someone else found that there may be no relief until (and I am just guessing) right before next chemo is due???? Do the side effects only get worse? I do not know if i could keep going for next 5 chemos! Maybe they should just put me in a coma stage and wake me when it is all over!!! (ok...I can be silly even when I hurt everywhere!)
Sandi

hopeful girl 1
Posts: 454
Joined: May 2010

Hi there.

Make sure your oncologist knows about all of your symptoms. Perhaps they will want to alter your next dosage of chemo, or prescribe a different anti-nauseau drug etc.

susafina
Posts: 134
Joined: May 2010

Hi Sandi,

My heart is going out to you. Chemo is not easy. everyone has different problems. First of all you need some good anti-nausea meds. Are you getting anything pre chemo? I took decadron before and for 2 days after chemo and that really helped.
For the mouth sores you use a soft toothbrush and get Biotene mouthwash. It is real gentle and keeps your mucous membranes clean and moist. You can find it in any drug store.
I also felt worse on day 4 and 5. Then I felt better but I had terrible joint pain. That lasted days after. Some of the side effects last awhile. Nost of the time as I received each chemo the side effects were a little less.
But most of all you need to know that you can do this. You are strong and like the rest of us a gallant warrior. We are with you all the way, Think of it as one down already.

SUE

jazzy1's picture
jazzy1
Posts: 1385
Joined: Mar 2010

Sorry you're having more long-term affects from treatments. Each of us is different as we all have prior health issues or not and our bodies don't always handle the toxins as well and have many more side affects.

In my case, I would say approx 5 days after chemo infusion I was wiped out. Just no energy, felt nauseous and just knew I needed to sit/lay. By the 5th day I was feeling a bit of tummie upset and bone ache, but it was gone well before day 11.

Also note, chemo is cummulative, so by the last few treatments you might be feeling the after affects for a longer period of time....happened with me!

Good friend of mine is an RN in oncology and she was coaching me during my treatments. One thing that stuck in my head -- drink lots of fluids and possibly add to water Gatorade which helps your electrolytes. Lastly, add some Whey powder protein to help build up your body. Chemo is very rough on our bodies and unless we try to fill in the deficites, the trip back up to better health is more challenged. I buy my Whey at Sam's for approx $27/bag which will last me a good month. Take 2 scoop twice per day mixed with your juice or milk of preference. Does the trick!!!

Hang in there and be kind to yourself as your body is really working hard and without proper fluids and nutrients it's a tougher battle~

Jan

upsofloating's picture
upsofloating
Posts: 473
Joined: Dec 2009

"Just wake me when it's over!" ;-)
It's been 2 1/2 yrs since I did the carbo/taxol regimen but my recollection was by the time I got over the initial side effects of nausea, constipation, bone aches, etc. I was into the nadir (low blood count time) and the fatigue, mouth sores kicked in, I'd be over that and feeling great when I went in for my next pre-chemo visit and the cycle would start again. It was a bit annoying that my onc only saw me when I was at my best, lol.
I think being aware of this routine encouraged me to be proactive in preparing as best I could with meds, laxatives, keeping well- hydrated, and resting as I needed. This way I wasn't frantic something was wrong it was just the routine cycle. I also found that some cycles just hit me worse than others.
Hang in there, you CAN do it!
Annie

Ro10's picture
Ro10
Posts: 1579
Joined: Jan 2009

I hope you let your onocologist know how you felt after your chemo. You may need a change in pre-chemo drugs and also post chemo drugs. To still feel so bad on day 11 is really terrible for you. As others have said you need to keep hydrated, which is not easy when you are so nauseous. Popsicles could help your mouth and give you some fluids, too. Hope your next chemo is better for you. Take care. In peace and caring.

Ocean1
Posts: 23
Joined: May 2010

Hi Sandie. I saw your post and am so sorry you are dealing with the side effects. My Mom was diagnosed with uterine cancer last May and has been doing chemo. Her nurses and I have joked that if there is a side effect my Mom will have it and Mom jokingly said a few weeks back that she'd had every side effect and then some and sure enough a new one arose after that chemo visit. She has had every side effect you listed plus a few the nurses had never seen before (turns out they say she is "sensitive to the chemo")- DUH. We did wind up taking her to the ER three times during the course of her first 3-4 months of chemo due to pain or nausea, etc. Finally, after 5 months of this, her doctor decided maybe he needed to lower the dosage and after that the side effects, thought still there, are much more manageable. I would talk to your doctor and tell him/her everything and see what happens. My Mom was on a schedule of 3 weeks of chemo and 1 week off. Yes, even at day 11 she was still suffering. I don't know what you have for the nausea but there are three that Mom tried - Compazine, Zofran and Reglan. Finally, we started playing around and found that a mixture of Compazine the day of chemo and 2 a day for 2 days following really helped and added the other two as needed. As for the pain, she got a prescription on one of her ER visits for Oxcycodone I believe and that took the edge off. Mom has been getting Benadryl 50 mg and Decadron via IV before each treatment as well and that seems to help with the sensitivity and side effects as well. I hope some of this helps and that you and your doctor can get these under control.

Subscribe to Comments for "Anyone get bad side effects that last too long?"